advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Evansville, Indiana, USA:

My daughter, who is 19, has had Type 1 diabetes since she was diagnosed at the age of 13. She takes 2 injections a day of 70/30 insulin. She had the flu earlier this year and has not totally recovered in my opinion. The reason for my writing is that she has had, for the past month, pain in her thighs and back side of her bottom area. The pain I am speaking of is like if someone would smack your thigh, it kind of stings. This is the type of pain she has. It gets stings so bad that she cries at times. I just don't know what is causing this. When she had her cold, she was placed on amoxicillin, which she tended to gain weight and was bloated.

I had to finally take her to her health care physician who oversees her diabetes. He referred her to a neurologist. The neurologist ran a series of blood test, MRI and neurological tests on her (hooking her up to electrodes, etc.). He has placed her on a medicine (Neurontin [a medication that sometimes helps diabetic neuropathy]) which is no help at all. She still has the burning pain in her thighs. She says it is like having a bad sunburn.

The same day he did the electrode testing, he told her this pain is attributed to her diabetes. She just needs to keep a tighter control on her sugars. This is all he recommended along with dispensing the Neurontin that does not work. She has just stop taking the Neurontin. I was concerned because when I got the new refill at the pharmacy, it stated on the bottle this time that she should wear medical identification saying she is on the medicine.

While she had been seeing the neurologist, she had an episode of her sugar dropping on her 2 hours after she had eaten. This time she was having seizures. We managed to get her sugar taken and it read 33. I gave her a shot of glucagon which finally brought her around after we had called 911.

She has since seen our family physician which stated to her that she can't keep having her sugars drop and rise without warning, and no one seems to know why they do this. He is recommending she consult with a endocrinologist about having a insulin pump (the one that can be surgically implanted and will monitor her sugars for her and dispense the right amount of insulin). We are still waiting. The only thing that bothers me is that no one, even the neurologist, can explain why her sugars were doing this (up and down). She has had very good control of her diabetes along with exercising. It was like she had this flu and it knocked something out of whack. All her tests looked fine with the exception of her sugars. Every time she gets upset, her sugars do rise, but not because of sneaking food.

I just wanted to let you know what I had done to this point, but still am curious to why her sugars did this to begin with.

Answer:

I agree that your daughter needs to be under the care of an endocrinologist to reevaluate her diabetes control. At the present time, there is no surgically implantable insulin pump available that monitors the blood sugar and automatically gives insulin. However, most young adults do better taking individualized insulin doses, not fixed combinations of Regular and NPH such as her 70/30 insulin. Multiple injections or possibly a subcutaneous insulin pump (you still have to monitor the blood sugars yourself and decide how much insulin to give in the pump) may also be an option. Of course insulin is only part of the picture, and must be given to match food intake and exercise. It sounds like your daughter needs comprehensive reevaluation and education by an endocrinologist, nurse educator, nutritionist, and possibly psychologist who will work in conjunction with your neurologist and primary care physician.

TGL

Original posting 1 May 1998
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.